West Virginia, 2002

Damaging Winds in West Virginia, November 10, 2002

November 10, 2002 · NWS PBZ · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 10, 7:25 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 10, 7:25 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EST SUN NOV 10 2002

UPDATED ZNS FOR TORNADAO WATCH.

FCSTID =   14
PIT   56  61  39  48 /  90  30  10  30
HLG   57  63  40  49 /  90  30  10  30
MGW   57  63  40  49 /  90  30  10  30
ZZV   55  61  39  49 /  90  10  10  10
PHD   54  60  38  49 /  90  10  10  10
FKL   52  57  35  44 /  90  30  10  30
DUJ   52  57  35  44 /  90  30  10  30
LBE   57  62  38  47 /  90  40  10  40
BTP   54  59  37  46 /  90  30  10  30
IDI   56  60  37  46 /  90  40  10  40
ODM   53  59  34  44 /  90  40  10  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Nov 10, 6:20 AM EST, 15 hours 32 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE AREA.  WHILE THESE STORMS CAN FORM ANYWHERE ACROSS THE
FORECAST AREA...THE REGION MOST LIKELY TO BE AFFECTED IS ALONG AND
SOUTH OF INTERSTATE 70...OR ROUGHLY SOUTH OF A LINE FROM ZANESVILLE
OHIO...TO WHEELING WV...TO WASHINGTON PA.

THESE STORMS HAVE THE POTENTIAL OF PRODUCING DAMAGING STRAIGHT-LINE
WINDS OF 60 MPH OR MORE AS THEY MOVE ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 10, 5:45 PM EST, 4 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EST SUN NOV 10 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT...

THE NATIONAL WEATHER SERVICE SAYS THAT THUNDERSTORMS MAY CONTAIN
STRONG WIND GUSTS AND HEAVY DOWNPOURS OVER THE HEAD OF THE OHIO
REGION THIS EVENING AND TONIGHT.  THERE IS A SLIGHT RISK THAT
THUNDERSTORM WIND GUSTS WILL EXCEED 60 MPH...CAUSING DAMAGE.  LARGE
HAIL IS ALSO A POSSIBILITY WITH THESE THUNDERSTORMS. RAIN AMOUNTS
MAY EXCEED ONE INCH IN A SHORT PERIOD...CAUSING WATER PONDING IN LOW
LYING AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE AN
ADDITIONAL THREAT FROM THE THUNDERSTORMS.

A LINE OF SEVERE THUNDERSTORMS DEVELOPED OVER WESTERN OHIO LATE THIS
AFTERNOON...AND THE LINE WILL CONTINUE TO MOVE TOWARD EASTERN
OHIO AND WESTERN PENNSYLVANIA THROUGH THE EVENING HOURS. IF THE
ATMOSPHERE REMAINS UNSTABLE...THE LINE OF INTENSE THUNDERSTORMS WILL
MOVE ACROSS WESTERN PENNSYLVANIA AND WESTERN MARYLAND BEFORE
MIDNIGHT.

IF THE LINE REMAINS UNSTABLE AFTER DARK...THE SKYWARN NET MAY HAVE
TO BE ACTIVATED THIS EVENING AND TONIGHT.
Special weather statement, Nov 10, 7:52 PM EST, 2 hours before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THIS SUNDAY NIGHT AND MONDAY MORNING UNTIL 1200 AM EST FOR THE
FOLLOWING COUNTIES...

IN OHIO...

BELMONT             CARROLL             COLUMBIANA
COSHOCTON           GUERNSEY            HARRISON
JEFFERSON           MONROE              MUSKINGUM
NOBLE               TUSCARAWAS

IN PENNSYLVANIA...
ALLEGHENY           ARMSTRONG           BEAVER
BUTLER              CLARION             FAYETTE
FOREST              GREENE              INDIANA
JEFFERSON           LAWRENCE            MERCER
VENANGO             WASHINGTON          WESTMORELAND

IN WEST VIRGINIA...

BROOKE              HANCOCK             MARION
MARSHALL            MONONGALIA          OHIO
WETZEL

A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME
CERTAIN...WARNINGS WILL BE ISSUED.

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
November 10, 9:52 PM EST
Where
Ohio County, Wheeling Arpt
Measured
51 kt (59 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
40.183, -80.650

59 mph wind gust.

Thunderstorm Wind, Brooke

When
November 10, 10:00 PM EST
Where
Brooke County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -80.600

Trees downed by wind.

Thunderstorm Wind, Hancock

When
November 10, 10:00 PM EST
Where
Hancock County, New Cumberland
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -80.600

A few trees blown down by wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323167, 5323168, 5323169.